Menopause Home > EstroGel and Weight Gain
Many people may wonder if there is a connection between EstroGel and weight gain. Clinical studies have shown that up to 2.4 percent of women taking the medication gained weight. However, it is difficult to know whether the weight gain was really due to the medication or to other factors. If you are taking EstroGel and weight gain becomes a problem, talk to your healthcare provider about possible treatment options.
Does EstroGel Cause Weight Gain? -- An OverviewThere are a number of possible side effects with EstroGel® (estradiol gel). Weight gain may be one of these possible side effects, although the risk is probably quite small (if indeed it truly exists).
Side Effects and Clinical TrialsBefore medicines are approved, they must go through several clinical studies where thousands of people are given a particular medicine and compared to a group of people not given the medicine. In these studies, side effects are always carefully documented. As a result, it is possible to see what side effects occur, how often they appear, and how they compare to the group not taking the medicine. Side effects are then usually separated into those side effects that occur in more than 1 percent of people (common side effects) and those that occur in less than 1 percent of people (rare side effects).
In these studies, weight gain was reported in up to 2.4 percent of women taking EstroGel. None of the women taking a placebo gel (a gel that does not contain any active ingredients) gained weight. Because the increased risk is small, it is difficult to know whether the weight gain really was due to EstroGel or to other factors (such as chance).
EstroGel and Weight Gain: SuggestionsIf you are noticing a weight gain with EstroGel, talk to your healthcare provider. He or she will do a physical exam to see if you might be retaining water. He or she may also look for other causes of weight gain, such as certain types of medical conditions. If the weight gain remains unexplained, your healthcare provider may give you some suggestions, such as eating heart-healthy foods, exercising more, and limiting your intake of alcohol. If the weight gain continues, he or she may also recommend other lifestyle changes or suggest another menopause treatment.
(Click BMI Calculator to see if your weight is within a healthy range.)